La conjecture de Poincaré topologique en dimension 4

Laurent Siebenmann

Séminaire Bourbaki (1981-1982)

  • Volume: 24, page 219-248
  • ISSN: 0303-1179

How to cite


Siebenmann, Laurent. "La conjecture de Poincaré topologique en dimension 4." Séminaire Bourbaki 24 (1981-1982): 219-248. <>.

author = {Siebenmann, Laurent},
journal = {Séminaire Bourbaki},
keywords = {h-cobordism in dimension five; Poincaré conjecture in dimension four; classification of closed smooth simply connected 4-manifolds; Casson handles},
language = {fre},
pages = {219-248},
publisher = {Société Mathématique de France},
title = {La conjecture de Poincaré topologique en dimension 4},
url = {},
volume = {24},
year = {1981-1982},

AU - Siebenmann, Laurent
TI - La conjecture de Poincaré topologique en dimension 4
JO - Séminaire Bourbaki
PY - 1981-1982
PB - Société Mathématique de France
VL - 24
SP - 219
EP - 248
LA - fre
KW - h-cobordism in dimension five; Poincaré conjecture in dimension four; classification of closed smooth simply connected 4-manifolds; Casson handles
UR -
ER -


  1. [Anc] F. Ancel , Nowhere dense tame 0-dimensional decompositions of S4 ; an exposition of a theorem of Mike Freedman, manuscript 1981, cf. [Anc*] below. 
  2. [AnC] F. Ancel and J. Cannon, Locally flat approximation of cell-like embedding relations, Ann. of Math.109 (1979), 61-86. Zbl0405.57007MR519353
  3. [AnR] J.J. Andrews and L.R. Rubin, Some spaces whose product with E1 is E4 , Bull. Amer. Math. Soc.71 (1965), 675-677. Zbl0131.20702MR176454
  4. [Ar] S. Armentrout, Cellular decompositions of 3-manifolds that yield 3-manifolds, Memoirs Amer. Math. Soc.107 (1970). Zbl0221.57003MR413104
  5. [ArB] S. Armentrout and R.H. Bing, A toroidal decomposition of E3 , Fund. Math.60 (1967), 81-87. Zbl0145.19702MR206925
  6. [Bi1] R.H. Bing, A homeomorphism between the 3-sphere and the sum of two solid horned spheres , Ann. of Math.56 (1952), 354-362. Zbl0049.40401MR49549
  7. [Bi2] R.H. Bing, Upper semicontinuous decompositions of E3 , Ann. of Math.65 (1957), 363-374. Zbl0078.15201MR92960
  8. [Bi3] R.H. Bing, The cartesian product of a certain non manifold and a line is E4, Ann. of Math.70 (1959), 399-412. Zbl0089.39501MR107228
  9. [Bi4] R.H. Bing, Decompositions of E3 , pages 5-12 in Topology of 3-manifolds, editor M.K. Fort, Prentice-Hall, 1962. MR141088
  10. [Br ] W. Browder, Surgery on simply-connected manifolds, Ergebnisse der Math. Band 65, Springer1972. Zbl0239.57016MR358813
  11. [Br1] M. Brown, A proof of the generalized Shoenflies theorem, Bull. Amer. Math. Soc.66 (1960), 74-76. Zbl0132.20002MR117695
  12. [Br2] M. Brown, Locally flat embeddings of topological manifolds, Ann. of Math.75 (1962), 331-342 ; also Topology of 3-manifolds, Prentice-Hall (1962). Zbl0201.56202MR133812
  13. [CaF] A. Casson and M. Freedman, Atomic surgery problems, Preprint U.C. San Diego, 1978-79. MR780579
  14. [CaG] A. Casson, Three lectures on new infinite constructions in 4-dimensional manifolds, Notes prepared by L. Guillou, Prépublications Orsay 81 T 06. 
  15. [Ch] T. Chapman, Lectures on Hilbert cube manifolds, Regional conference, series n° 28, Amer. Math. Soc.1976. Zbl0347.57005MR423357
  16. [Do] A. Douady, Plongement de sphères [d'après Mazur et Brown] , Séminaire Bourbaki (1960-61), exposé n° 205, Benjamin, New-York. Zbl0116.40702
  17. [Edw1] R.D. Edwards, Dimension theory, pages 195-211 in Geometric topology, Proceedings Park City Utah Conf. 1974, Springer lecture notes438 (1975). Zbl0324.57004MR394678
  18. [Edw2] R.D. Edwards, Approximating certain cell-like maps by homeomorphisms, Manuscript, July 1977 (voir [Lat]). 
  19. [Edw3] R.D. Edwards, Characterizing infinite dimensional manifolds [after T. Torunczyk] Sém. Bourbaki (1978-79), n° 540. 
  20. [FrM] G. Francis and B. Morin, Arnold Shapiro's eversion of the sphere, Math. Intelligencer2 (1980), 200-203. Zbl0456.57008
  21. [Fr1] M.H. Freedman, A fake S3 × R , Ann. of Math.110 (1979), 177-201. Zbl0442.57014MR541336
  22. [Fr2] M.H. Freedman, A surgery sequence in dimension 4, the relations with knot theory, Inventiones Math.1982. Zbl0504.57016
  23. [Fr3] M.H. Freedman, The topology of 4-dimensional manifolds , preprint, Mar. 1982, Univ. of Calif. San Diego ; to appear in J. of Differential Geometry, 1982. Zbl0528.57011MR679066
  24. [KeM] M. Kervaire and J. Milnor, Groups of homotopy spheres, I, Ann. of Math.77 (1963), 504-537. Zbl0115.40505MR148075
  25. [KiS] R. Kirby and L.C. Siebenmann, Foundational essays on topological manifolds, smoothings and triangulations, Ann. of Math. Studies88, Princeton , University Press, 1977. Zbl0361.57004MR645390
  26. [Lat] F. La Tour, Double suspension d'une sphère d'homologie [d'après R.D. Edwards]Sémin. Bourbaki (1977-78), exposé n° 515. Zbl0411.57011
  27. [Man] R. Mandelbaum, Four-dimensional topology, Bull. Amer. Math. Soc.2 (1980), 1-160. Zbl0476.57005MR551752
  28. [MV] A. Marin and Y.M. Visetti, A general proof for Bing's shrinkability criterionProc. Amer. Math. Soc.53 (1975), 501-507. Zbl0326.54011MR388319
  29. [Maz] B. Mazur, On embeddings of spheres, Bull. Amer. Math. Soc.65 (1959), 59-65. Zbl0086.37004MR117693
  30. [Mi 1] J. Milnor, On manifolds homeomorphic to the 7-sphere, Ann. of Math.64 (1956), 399-405. Zbl0072.18402MR82103
  31. [Mi2] J. Milnor, Lectures on the h-cobordism theorem, Princeton Mathematical Notes, 1965. Zbl0161.20302MR190942
  32. [MiH] J. Milnor and J. Husemoller, Symmetric bilinear forms, Springer1973. Zbl0292.10016MR506372
  33. [Mor] C. Morlet, Le lemme de Thom et les théoremes de plongement de Whitney, H. Cartan1961/62 exposés 4 - 7 , Secrétariat Math. , Paris, 1964. Zbl0121.39902
  34. [Poi1] H. PoincarE, Second complément à l'analysis situs, Proc. London Math. Soc.32 (1900), 277-308 (voir fin). Zbl31.0477.10JFM31.0477.10
  35. [Poi2] H. Poincare, Cinquième complément à l'analysis situs, Rendiconti del Circolo Mat. Palermo18 (1904), 45-110, et Oeuvres VI, pages 439-498 (voir début et fin). Zbl35.0504.13JFM35.0504.13
  36. [ Si 1] L.C. Siebenmann, Infinite simple homotopy types, Indag. math.32 (1970), 479-495. Zbl0203.56002MR287542
  37. [Si2] L.C. Siebenmann, Approximating cellular maps by homeomorphisms, Notices Amer. Math. Soc.17 (1970), p. 532, and Topology11 (1973). Zbl0216.20101MR295365
  38. [Si3] L.C. Siebenmann, Deformation of homeomorphisms on stratified sets, Comment. Math. Helv.47 (1972), 123-163. Note errata in §6.25, p. 158 : on line 10, N becomes B ; on lines 23,24,25 F12 becomes Ft2 . Zbl0252.57012MR319207
  39. [Si4] L.C. Siebenmann, Amorces de la chirurgie en dimension 4, un S3 x R exotique (d'après A. Casson et M.H. Freedman), Sém. Bourbaki (1978-79), n° 536. 
  40. [Sm] S. Smale, Generalized Poincaré' s conjecture in dimensions &gt; 4 , Ann. of Math.74 (1961), 391-466. Zbl0099.39202MR137124
  41. [Stn] M.A. Stanko, Approximation of imbeddings of compacta in codimension greater than two, Dokl. Akad. Nauk. USSR198 (1971), 783-786 (russian), English translation, Soviet. Math. Dokl.12 (1971), 906-909. Zbl0237.57005MR284994
  42. [Tor] H. Torunczyk, Characterizing Hilbert space topology, Preprint 143, Institute of Math., Polish Academy of Sciences, 1978. MR611763
  43. [Wa] C.T.C. Wall, On simply connected 4-manifolds, Proc. London Math. Soc.39 (1964), 141-149. Zbl0131.20701MR163324
  44. [Wh1] J.H.C. Whitehead, Certain theorems about three-dimensional manifolds, I, Quart. J. Math.5 (1935), 308-320. Zbl0010.27504
  45. [Wh2] J.H.C. Whitehead, A certain open manifold whose group is unity, Quart. J. Math.6 (1935), 268-279. Zbl0013.08103
  46. [Anc*] F. Anc El, A tame 0-dimensional cell-like map of S4 with a bald spot is approximable by homeomorphisms, manuscript in preparation (June 1982) 

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.